Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Missed period. Took abortion pill. Started getting prolonged menstrual periods. What is wrong?

User rating for this question
Very Good
Answered by

OBGYN, Maternal and Fetal Medicine
Practicing since : 1979
Answered : 79 Questions
Hi Doctor,
Coming straight to the subject, this is for one of my friend; When period cycle was delayed for 15days she took a abortion pills after consulting with a chemist shop. Immediately after 2/3 days of the medicines consumption she got her period. Now the problem is; since those days the bleeding is not stopping ( 30days passed ) , about 10days back consulted with a OBGyn Doc got the prescription to stop bleeding, some Iron and Protein medication and advised for Abdomen and Pelvis Ultrasound test. All medicines consumed for six days. Though the bleeding flow is reduced but not totally stopped. All test reports and prescriptions are attached herewith for your reference. Please advise: what’s the problem is , how to stop bleeding completely, If any medicine you will advise, whether DnC is suggestible......Please note that she is unmarried. Please advise.

Posted Wed, 17 Apr 2013 in Women's Health
Answered by Dr. Nirja Chawla 31 hours later
I have gone through your history and reports. Everything seems in order and there seems no problem detected on ultrasound. There doesn't seem as if some pregnancy tissues are retained or left behind. I wonder whether this was a Transvaginal ultrasound (TVS). It looked more like an ultrasound done from abdomen not through the vaginal route. A TVS is much more sensitive than an abdominal ultrasound and it can very often pick up abnormalities that are missed in abdominal ultrasound. Therefore I suggest that in case this was not a TVS please get that done.

I would also like you to get a PAP Smear done which can pick up abnormalities of the mouth of the uterus which can cause this kind if bleeding/spotting.

If the TVS indicates any irregularity of the lining of the uterus then a hysteroscopy should be done. This is direct examination of the inside of the uterus using a telescope inserted from below.
DnC is an obsolete and outmoded procedure and misses almost 70% of the cavity. I would not suggest this. In any case, at this moment, unless a TVS is done, no invasive procedure is indicated.

If in the meanwhile if your friend has a period, the issue is sorted out. How to recognise a period and differentiate from abnormal bleeding - menstrual blood has mucus and appears sticky when picked between 2 fingers and the fingers are spread apart. Gynae bleeding doesn't have this feature.

Now suppose the TVS is ok, then Oral Contraceptive Pills taken in higher doses will control the bleeding. However, these dosages need to be prescribed by your doctor.
You could also ask your doctor to add, in addition to Trenexa that your friend is already taking, other medicines which also act at local level of the uterus like Ethamsylate, Daflon etc.

May I suggest that, in future, you don't self medicate or take medicines at prescription by chemists who are as good as quacks and not legally allowed to prescribe.
I hope your query is answered and your problem solves.
Dr Nirja Chawla

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor